Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Med Clin North Am. 2010 Jul;94(4):691-710, x. doi: 10.1016/j.mcna.2010.03.007.

Acute symptoms of drug hypersensitivity (urticaria, angioedema, anaphylaxis, anaphylactic shock).

Author information

  • 1Allergy Immunology and Rheumatology Division, Faculty of Medicine, Ramathibodi Hospital, Mahidol University, 270, Rama 6th Road, Phyathai, Bangkok 10400, Thailand.

Abstract

Drug hypersensitivity reactions (HSRs) are the adverse effects of drugs which, when taken at doses generally tolerated by normal subjects, clinically resemble allergy. Immediate-reaction of drug HSRs are those that occur less than 1 hour after the last drug intake, usually in the form of urticaria, angioedema, rhinitis, conjunctivitis, bronchospasm, and anaphylaxis or anaphylactic shock. Acute urticarial and angioedema reactions are common clinical problems frequently encountered by internists and general practitioners. They are not specific to drug allergic reaction, and can be caused by various pathogenic mechanisms. Despite the benign course of urticaria and angioedema, a mucocutaneous swelling of the upper respiratory tract could be life-threatening by itself or a feature of anaphylaxis. This article reviews acute symptoms of drug HSR-related urticaria, angioedema, anaphylaxis, and anaphylactic shock, and how clinicians should approach these problems.

Copyright (c) 2010 Elsevier Inc. All rights reserved.

PMID:
20609858
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk